Nebraska, 2009

Tornado and Hail in Nebraska, June 5, 2009

June 5, 2009 · NWS CYS · 8 events in 5 counties and zones

A few severe thunderstorms produced hail and a brief tornado over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few severe thunderstorms produced hail and a brief tornado over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 12:45 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 12:45 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN
STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING
FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING
FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE
SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL
GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR
MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW
LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE
POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE
NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES.
18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A
SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT
700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB
TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT
DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME
WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN
EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE
CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS
AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A
SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND
EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR
TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE
EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE
FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF
REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY
GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM
ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE
STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS
MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST
WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP
WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM
DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING.

LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG
CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH
EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY
AFTERNOON.

SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW
OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST
AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW
ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE
MOUNTAIN AREAS AND ADJOINING AREAS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH
FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE
OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE.
MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO
BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW
SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON.  REST OF THE WEEK
EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW
SEASONAL AVERAGES.  NEARLY DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES
RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS
PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS
AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE
STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY
WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK
TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE
EXPECTED.

&&

.FIRE WEATHER...
FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE
SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY
WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH
THE THUNDERSTORM ACTIVITY TODAY.

&&

.HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW
FLOOD STAGES AT THIS TIME.  EXPECT THEM TO SLOWLY FALL OVER THE NEXT
FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 5, 2:50 PM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT FRI JUN 5 2009

NEZ001>003-019>021-054-055-WYZ060-066>070-061200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
350 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH MID
EVENING.  SOME WILL BE SEVERE AND PRODUCE LARGE HAIL IN ADDITION TO
THE THREAT FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND
AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT
CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO EARLY THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-061200-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
350 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS. WHILE THE BEST INSTABILITY IN THE ATMOSPHERE TO
SUPPORT STRONG STORMS WILL BE EAST OF THE LARAMIE RANGE TODAY...A
FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE WITH SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND
EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY
EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 5, 2:34 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             14 W HAWK SPRINGS       41.79N 104.54W
06/05/2009  M0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 5, 2:46 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 E CHUGWATER           41.76N 104.80W
06/05/2009  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            REPORTER CALLED THE OFFICE AT 1545L TO REPORT LOCAL
            FLOODING WITH DRIFTS OF HAIL. PEOPLE IN THE AREA WHEN THE
            HAIL FELL REPORTED HAIL SIZES OF QUARTER TO GOLFBALL.

&&

BCHAPMAN
Local storm report, Jun 5, 2:53 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             7 E CHUGWATER           41.76N 104.69W
06/05/2009  E1.75 INCH       PLATTE             WY   LAW ENFORCEMENT

            HAIL VARIED IN SIZE FROM GOLFBALL TO MARBLE.

&&

BCHAPMAN
Local storm report, Jun 5, 3:08 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          11 W LA GRANGE          41.64N 104.38W
06/05/2009                   GOSHEN             WY   STORM CHASER

            MOVING TO THE EAST.

&&

BCHAPMAN
Local storm report, Jun 5, 3:37 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TORNADO          3 WSW LA GRANGE         41.62N 104.22W
06/05/2009                   GOSHEN             WY   NWS EMPLOYEE

            TORNADO JUST DISSIPATED.

&&

REMANUEL
Local storm report, Jun 5, 4:45 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 E CHUGWATER           41.76N 104.80W
06/05/2009  E1.75 INCH       PLATTE             WY   TRAINED SPOTTER

            OBSERVER CALLED THE OFFICE TO REPORT LOCAL FLOODING WITH
            DRIFTS OF HAIL. PEOPLE IN THE AREA WHEN THE HAIL FELL
            REPORTED HAIL SIZES OF QUARTER TO GOLFBALL.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Tornado, Banner

When
June 5, 4:49 PM MST to 4:50 PM MST
Where
Banner County, 11 mi WSW of Harrisburg
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
41.489, -103.947

Small tornado briefly touched down over open rangeland.

Hail, Banner

When
June 5, 5:30 PM MST
Where
Banner County, 13 mi ESE of Harrisburg
Measured
1.25 in hail
Reported by
Public
Coordinates
41.478, -103.518

Most of the hail was from 1/2 to 1 inch in diameter.

Hail, Morrill

When
June 5, 5:36 PM MST
Where
Morrill County, Bridgeport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.670, -103.100

Hail, Morrill

When
June 5, 6:00 PM MST to 6:45 PM MST
Where
Morrill County, 12 mi SSW of Bridgeport to 9 mi S of Broadwater
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.510, -103.189

Hail was reported to be from 0.50 to 1.25 inches in diameter along track.

Hail, Cheyenne

When
June 5, 7:08 PM MST
Where
Cheyenne County, 13 mi E of Dalton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.420, -102.729

Hail, Scotts Bluff

When
June 5, 9:43 PM MST
Where
Scotts Bluff County, 1.23 mi SSW of Henry
Measured
0.88 in hail
Reported by
Public
Coordinates
41.983, -104.027

Hail, Box Butte

When
June 5, 10:38 PM MST to 10:45 PM MST
Where
Box Butte County, 5 mi W of Alliance to 2 mi N of Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.978

Hail, Cheyenne

When
June 5, 11:13 PM MST to 11:25 PM MST
Where
Cheyenne County, Lorenzo to 13 mi SE of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -103.050

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166964, 166966, 166968, 166971, 166977, 166994, 166995, 166996.